Q. My soles and fingertips are red. Could this be a side effect of my steroid medication?

Answered by
Dr. Ashaq Hussain Parrey
and medically reviewed by iCliniq medical review team.
Published on Jul 16, 2017

Hello doctor,

I had been put on Prednisone steroids for 21 days because of an allergic reaction to poison ivy. I have been off them for almost three weeks and I still feel withdrawal symptoms. The latest side effect, tonight, was red finger tips with white palms. The soles of my feet are also very red. Should I go to the hospital or wait it out? I do not want to lose my hands and feet due to a medication I have been given.

Dr. Ashaq Hussain Parrey

General Medicine Internal Medicine Rheumatology
#

Hello,

Welcome to icliniq.com.

I read your query and understand your concern. You received Prednisone for 21 days and have stopped them three weeks ago. Let me explain about steroids.

Steroids are tapered slowly if taken for a duration longer than a week.

The withdrawal symptoms have a dramatic presentation in the first 48 hours characterized by vomiting, loose motions, low blood pressure and shock.

This is a medical emergency with high mortality rate when left untreated. That is the reason why you need to be taken off the steroids slowly.

However, new symptoms of withdrawal cannot occur a week after stopping the drug because the hypothalamic-pituitary axis recovers by that time.

So, the redness of the soles and fingertips are not withdrawal symptoms and possibly an allergic reaction. I would suggest taking antihistamines for a few days.

For more information consult an internal medicine physician online --> https://icliniq.com./ask-a-doctor-online/internal-medicine-physician


Was this answer helpful?

 | 

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Does Prednisone help swollen lymph nodes?

Query: Hello doctor, Two years ago, I discovered a small lump in my neck near the back right side. My GP said it did not seem like anything to worry about and to come back if it grows. I noticed no growth, but it did not go away or shrink either. A year and a half later, I developed a rash and stomach blo...  Read Full »

My son has a dry scaly patch at the corner of his mouth. What is it?

Query: Hello doctor,My four year old son has a one-inch dry scaly pink (sometimes red) patch next to the corner of his mouth. He is healthy. He uses hypoallergenic sunscreen at his camps. It has been five weeks and it is not getting better. He does not have a history of eczema, etc. It does not itch or hu...  Read Full »

Please help with my allergic reaction to cherries.

Query: Hi doctor, I had an allergic reaction after eating fresh cherries last night. My eyes began itching and then swelled up. It also started tearing. I woke up this morning with mild swelling on the inner parts of my eyes. I have attached the photo for your reference. Please help.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.